Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 11, 2021, 9:30 PM EDT for 4 counties in Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2021, 9:30 PM EDT (01:30 UTC)
- Expired
- Aug 11, 2021, 10:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barry County, MI, Clinton County, MI, Eaton County, MI, Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 54 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 10:09 PM EDT | TSTM WND DMG | Wacousta, MI | TREES DOWN BLOCKING HERBISON ROAD IN THREE LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS53 KGRR 120130
SVRGRR
MIC015-037-045-067-120215-
/O.NEW.KGRR.SV.W.0054.210812T0130Z-210812T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
930 PM EDT Wed Aug 11 2021
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Southern Ionia County in south central Michigan...
Northeastern Barry County in southwestern Michigan...
Southwestern Clinton County in south central Michigan...
Eaton County in south central Michigan...
* Until 1015 PM EDT.
* At 929 PM EDT, severe thunderstorms were located along a line
extending from near Saranac to 10 miles north of Gull Lake, moving
east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lansing... Charlotte... Hastings...
Eaton Rapids... Portland... Grand Ledge...
Potterville... Lake Odessa... Nashville...
Freeport... Kalamo... Dimondale...
Sebewa... Vermontville... Sunfield...
Mulliken... Waverly... Woodland...
Clarksville... Eagle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4252 8531 4291 8531 4289 8460 4269 8461
4246 8460
TIME...MOT...LOC 0129Z 278DEG 47KT 4291 8523 4254 8543
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEADE2 follow-up statements
374
WWUS53 KGRR 120152
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
952 PM EDT Wed Aug 11 2021
MIC015-037-045-067-120215-
/O.CON.KGRR.SV.W.0054.000000T0000Z-210812T0215Z/
Ionia MI-Barry MI-Clinton MI-Eaton MI-
952 PM EDT Wed Aug 11 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT
FOR SOUTHEASTERN IONIA...NORTHEASTERN BARRY...SOUTHWESTERN CLINTON
AND EATON COUNTIES...
At 950 PM EDT, severe thunderstorms were located along a line
extending from Portland to near Nashville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lansing... Charlotte... Eaton Rapids...
Portland... Grand Ledge... Potterville...
Nashville... Kalamo... Dimondale...
Sebewa... Vermontville... Sunfield...
Mulliken... Waverly... Woodland...
Eagle... Wacousta... Gresham...
Dowling... Woodbury...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Frequent cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4289 8460 4269 8461 4246 8460 4252 8528
4290 8503
TIME...MOT...LOC 0150Z 278DEG 47KT 4288 8490 4251 8510
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CAS816
WWUS53 KGRR 120210
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
1010 PM EDT Wed Aug 11 2021
MIC015-037-045-067-120219-
/O.EXP.KGRR.SV.W.0054.000000T0000Z-210812T0215Z/
Ionia MI-Barry MI-Clinton MI-Eaton MI-
1010 PM EDT Wed Aug 11 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN IONIA...
NORTHEASTERN BARRY...SOUTHWESTERN CLINTON AND EATON COUNTIES WILL
EXPIRE AT 1015 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, gusty
winds to 40 mph, lightning strikes, and heavy rain are still
possible over the area as another round of thunderstorms is
currently moving into Barry County.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
south central and southwestern Michigan.
LAT...LON 4289 8460 4269 8461 4246 8460 4252 8528
4290 8503
TIME...MOT...LOC 0209Z 270DEG 47KT 4285 8457 4248 8478
$$
CASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:45 PM EDT, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 11, 3:45 PM EDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
345 PM EDT Wed Aug 11 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 321 PM EDT Wed Aug 11 2021
- Risk for severe weather into Thursday night
- More seasonable over the weekend
&&
.DISCUSSION...(This evening through next Wednesday)
Issued at 321 PM EDT Wed Aug 11 2021
- Risk for severe weather into Thursday night
Based off of the SPC meso page...the combination of stronger deep
layer shear and instability building again this evening...should
support the return of strong to severe convection. The main window
for this to happen in from 8 pm to 2 am. Damaging winds are the
primary risk. Until then we will be in a decreased period for
thunderstorms.
Thursday the instability rebuilds and ML CAPE values are progged
to climb up over 1500 J/kg. This in combination with strengthening
deep layer shear will support a potential for organized convection
once again. The main window for this to happen is from 6 pm to 2
am. The surface front will be shifting southeastward through the
CWA then.
- More seasonable over the weekend
Behind the front a cool air advection will lower the temperatures.
Based on 925 mb temps the high temps will end up closer to normal.
PWAT's drop off considerably and that will allow for the overnight
temperatures too cool off as well.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 142 PM EDT Wed Aug 11 2021
One area of storms will track through the TAF sites through 20z
leading to gusts over 35 knots along with local IFR impacts. Then
a break. However another line of storms is forecast to track
southeast through the TAF sites this evening. Gusts over 40 knots
and possible gusts in excess of 50 knots looks possible. IFR and
lower impacts will accompany the strongest cells.
&&
.MARINE...
Issued at 321 PM EDT Wed Aug 11 2021
Hazardous conditions will persist along the lakeshore into this
evening as a low level jet persists. We did expand the Beach
Hazards further south earlier this afternoon. May need to extend
the small craft into Thursday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 3 AM EDT Thursday for MIZ037-043-
050-056-064.
LM...Small Craft Advisory until 3 AM EDT Thursday for LMZ844>849.
&&
SYNOPSIS...MJS
DISCUSSION...MJS
AVIATION...MJS
MARINE...MJSHazardous weather outlook, Aug 11, 12:03 PM EDT, 9 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1203 pM EDT Wed Aug 11 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120745- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1203 p EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight There is an Enhanced Risk of severe weather for this afternoon and evening. The main threat will be damaging winds. Secondary threats will be large hail, tornadoes and heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a marginal risk for severe weather on Thursday. The main threat will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. LMZ844>849-120745- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1203 pM EDT Wed Aug 11 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This afternoon and Tonight Winds and waves will create hazardous conditions for small craft and swimmers. Thunderstorms this evening could bring wind gusts over 40 knots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms with strong gusty winds are possible on Thursday.
In the hours before
Local storm report, Aug 11, 4:48 PM EDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 NNW CALEDONIA 42.83N 85.53W
08/10/2021 KENT MI NWS EMPLOYEE
SEVERAL UPROOTED TREES AT KRAFT AVE SE &
76TH ST SE.
&&
JSKSpecial weather statement, Aug 11, 6:38 PM EDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Grand Rapids MI 638 PM EDT Wed Aug 11 2021 MIZ043-050-056-120045- Oceana-Muskegon-Ottawa- Including the cities of Hart, Muskegon, Grand Haven, and Jenison 638 PM EDT Wed Aug 11 2021 ..Strong Storms Developing Over Lake Michigan... At 635 PM, strong thunderstorms were developing over Lake Michigan offshore of Whitehall, Muskegon, Grand Haven and Port Sheldon. The storms were moving east at around 50 mph and will begin impacting these lakeshore communities between 7 and 730 PM. Hail up to one inch in diameter, gusty winds greater than 40 mph, dangerous lightning, and torrential downpours are possible. If skies darken in your area curtail any outdoor activities and seek shelter until 30 minutes after the storm has passed. If caught outside stay away from high objects such as trees. Meade
Local storm report, Aug 11, 8:56 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
856 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND GST 1 N MACATAWA 42.79N 86.21W
08/11/2021 M56 MPH OTTAWA MI BROADCAST MEDIA
MEASURED AT SPYGLASS CONDOS.
&&
JSKLocal storm report, Aug 11, 9:05 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
905 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 1 SW PORT SHELDON 42.89N 86.21W
08/11/2021 M57 MPH OTTAWA MI MESONET
&&
JSKLocal storm report, Aug 11, 9:17 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 4 S GRAND HAVEN 42.99N 86.23W
08/11/2021 M62 MPH LMZ846 MI MESONET
&&
JSKLocal storm report, Aug 11, 9:20 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
920 PM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST 1 WNW DRENTHE 42.79N 85.97W
08/11/2021 M54 MPH OTTAWA MI PUBLIC
CMU FIELD RESEARCH PROJECT.
&&
JSKThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:19 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Ottawa | 72 min |
| Aug 11, 8:26 PM EDT | Special Marine Warning | GRR | 90 min | |
| Aug 11, 8:56 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kent | 49 min |
| Aug 11, 10:40 PM EDT | Special Weather Statement | GRR | Calhoun, Jackson | 50 min |
| Aug 12, 12:01 AM EDT | Special Weather Statement | GRR | Allegan | 59 min |
| Aug 12, 12:32 AM EDT | Special Weather Statement | GRR | Kent | 28 min |
| Aug 12, 12:56 AM EDT | Areal Flood Advisory | GRR | Calhoun, Ingham, Jackson | 5 hr |
| Aug 12, 1:21 AM EDT | Areal Flood Advisory | GRR | Clinton, Eaton, Ingham | 2 hr |
| Aug 12, 3:38 AM EDT | Areal Flood Warning | GRR | Clinton, Eaton, Ingham | 5 hr |
| Aug 12, 4:39 AM EDT | Special Weather Statement | GRR | Eaton, Ingham | 66 min |
| Aug 12, 6:09 AM EDT | Special Weather Statement | GRR | Calhoun | 66 min |
| Aug 12, 6:15 AM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Jackson | 45 min |
| Aug 12, 6:23 AM EDT | Areal Flood Warning | GRR | Calhoun, Ingham, Jackson | 4 hr |
| Aug 12, 8:39 AM EDT | Areal Flood Advisory | GRR | Clinton, Eaton, Ingham | 111 min |
| Aug 12, 10:30 AM EDT | Areal Flood Advisory | GRR | Calhoun, Ingham, Jackson | 2 hr |
| Aug 12, 11:06 AM EDT | River Flood Warning | GRR | Ingham | 36 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.